Q:

7/6/2017
I have a 35 year-old female referred for evaluation of a rash. Pertinent details of the history include the following:

- Has a diagnosis of proctitis. GI prescribed Sulfasalazine which she remained on daily for 3 weeks without side effects.
- Missed taking the drug for 3 days and then resumed. Following the second dose, developed a rapidly spreading generalized MP rash. Pt stopped the drug on her own and was referred for treatment.  
- Rash had the appearance of an exfoliative dermatitis bordering on a SJ syndrome (diffuse MP rash with an erythematous/scaly background); there were no oral lesions. Rash was 4+ acute and covered 100% of the body. No other complications. The pt was not on any other meds at the time I saw her other than self-started use of a topical steroid cream and Allegra.  
- Slow resolution of the rash on high dose oral steroids + H1H2 blockers. She did require 1 month of a slow Medrol taper for the rash to resolve completely. Saw the pt today and the exam was normal. Will be tapering off all meds at this time.


Question: GI now wants to place her on Mesalazine, either orally or as a suppository, as an alternative treatment. Is there any testing? Thoughts on proceeding with this plan? I have serious concerns about reintroducing a salazine based drug.  

Note from the past: The pt was seen by another allergist in 2015 for a facial rash that was traced to use of Zencia - a sulfa based face wash. She had a ++ patch test to the product at that time.  

A:

There are several questions in the Archives of Ask the Expert which may be of some value in this setting. There is no testing for this history of reactions to sulfasalazine and no confirmed testing for mesalamine.

Mesalamine is a 5 amino salicylic acid and there is a statement in the package insert that “Patients with hypersensitivity to sulfasalazine may react to mesalamine”. However, mesalamine is not an arylamine sulfonamide like sulfasalazine and sulfacetamide (Zencia) [see archived question below].

Sulfasalazine is associated with a bullous pemphigoid type eruption which could exfoliate but I would have expected that blisters would have been observed.  Non-IgE immunologic drug reactions may be a consideration and generally exfoliative reactions are a relative contraindication for repeat trial. However, graded challenges or desensitizations can be performed over hours to days. I have attached a reference for sulfasalazine desensitization, although I know sulfasalazine is not the drug desired at this time.

In my opinion mesalamine is a reasonable option with a history of rash from sulfasalazine and patch test reaction to sulfacetamide. I think mesalamine would be safer than attempting a desensitization to sulfasalazine since mesalamine is not a sulfonamide antibiotic. Cross-reactions are generally a greater concern between mesalamine and salicylates. However, there should be documentation of the discussion with your patient as the sulfasalazine package insert states there is risk. I would initiate with mesalamine 250 mg orally and increase 250 mg weekly or every 3 days until desired dose is reached. The enema solution is 66 mg/ml and a slower approach would be to use lower doses of the enema solution with an increase at intervals of daily to weekly. I do not think this is necessary since there is no documented reaction to mesalamine. I would avoid sulfonamide antibiotics unless a desensitization protocol were used.

Purdy BH, Philips DM, Sumers RW. Desensitization for sulfasalazine
skin rash. Ann Intern Med. 1984;100:512–514. III.

4/11/2012
Q: I have a 46 y/o female with possible hives at age 3 to aspirin and then a possible episode of mild lip swelling at age 42 to Aleve. Neither reactions needed any interventions or ER visits. Now she has been diagnosed with Ulcerative Colitis and GI would like to start her on Asacol. How do I proceed? Do I challenge to ASA first and then Asacol? I am not sure if the reaction would be drug specific or class specific. Also is there a drug protocol for testing to Asacol? Any direction or input would be appreciated.

A: There is no need for you to test to aspirin unless you wish to give your patient aspirin per se. If you want to simply give her mesalamine, you should proceed directly to doing a "challenge/desensitization" to mesalamine.
Unfortunately, as you can see from our response to a previous inquiry submitted to our site regarding skin testing to mesalamine (which is copied below), there is no published protocol of which we are aware for this procedure. However, there are a number of published protocols for "desensitization" - which in your case would be a graded challenge - to mesalamine. I have copied for you below an abstract by Stelzle and Squire that was in the Annals of Allergy, Asthma, and Immunology, and therefore you should have ready access to the article, as well as a reference to an article in Inflammatory Bowel Diseases. You should have ready access to this article as well because it is free of charge online, and I have also copied the link to the article. Either one of these two articles should be sufficient for you to institute a graded challenge to mesalamine using a documented protocol.

Desensitization treatment of an aspirin- and mesalamine-sensitive patient with Crohn's disease.
Inflammatory Bowel Diseases Volume 11, Issue 4, pages 417–419, April 2005

Ann Allergy Asthma Immunol. 1999 Jul;83(1):23-4.
Oral desensitization to 5-aminosalicylic acid medications.
Stelzle RC, Squire EN.
Source
Walter Reed Army Medical Center, Department of Allergy & Immunology, MCHC-AL, Washington, DC 20307-5001, USA.
Abstract
Background: Although hypersensitive subjects have been desensitized to oral sulfasalazine, the feasibility of oral desensitization to the drug's active moiety, 5-aminosalicylic acid has been questioned and never been reported.
Methods: We devised a 5-aminosalicylic acid desensitization protocol and administered the drug to two hypersensitive subjects on three occasions.
Results: Both 5-aminosalicylic acid hypersensitive subjects were successfully desensitized without complications and were able to tolerate therapeutic doses.
Conclusions: Despite changing the drug's properties by crushing it for incrementally increasing administration, we successfully desensitized two patients on three occasions with 5-aminosalicylic acid.

Q: Is there a protocol to allergy test to Asacol/Mesalamine?

A: I could not find any skin test protocol for Asacol/mesalamine. These drugs are not normally linked to immediate hypersensitivity reactions, but to macular/papular rashes. You did not mention what type of adverse reaction the patient you are concerned about experienced, but if it was a macular/papular type rash, desensitization protocols (without skin testing) have been employed. For your convenience, I have copied below references that will lead you to desensitization protocols should you wish to proceed in this manner.

Robert C. Stelzle, Edward N. Squire. Oral desensitization to 5-aminosalicylic acid medications.
Annals of Allergy, Asthma & Immunology, July 1999 (Vol. 83, Issue 1, Pages 23-24.

Varela S, Díez MS, Gonzalez C, Gonzalez de la Cuesta C, Arenas L, Feijoó R, Menéndez
Oral desensitization to 5-ASA. Allergy. 2002 Apr; 57(4):371-2.

Sincerely,
Phil Lieberman, M.D.

Cross-reaction between sulfa-containing drugs
5/24/2012  
Q: I have an 80 yo patient with history of sulfa allergy (likely secondary to a sulfa antibiotic) who is currently on mesalamine for colitis and wanted switch to sulfasalazine (a generic) to save money. I read that patients with sulfa antibiotic sensitivity often have trouble tolerating the sulfonylarylamine with an amino group at the N4 position of the benzene ring- a structure seen in sulfonamide antibiotics and amprenavir. I thought that medications that are members of the nonsulfonylaramines that have a sulfonamide connected to a benzene ring without the amino group are often well tolerated. This group includesacetohexamide, the sulfonylureas, celecoxib, and the thiazide and loop diuretics. What type of sulfonyl medication is sulfasalazine and what is the risk for cross reactivity with a sulfa antibiotic?

A: Sulfasalazine is an arylamine sulfonamide with antibiotic activity. It therefore may exhibit cross-reactivity with other arylamine sulfonamide antibiotics. I copied below a link to a succinct and very clearly written article listing the arylamine sulfonamides and discussing their cross-reactivity. The article was published by the Western Australian Therapeutic Advisory Group: http://www.watag.org.au/wamsg/docs/wamsg_alert_sulfonamide.pdf

In summary, based on the above observations, I think that if your patient had a reaction to a sulfonamide antibiotic, they may be subject to repeat reaction with the administration of sulfasalazine.

Sincerely,
Phil Lieberman, M.D.

I hope this information is of help to you and your patient.

All my best.
Dennis K. Ledford, MD, FAAAAI

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter